Colorado, 2018

Hail and Damaging Wind in Colorado, August 17, 2018

August 17, 2018 · NWS PUB · 12 events in 2 counties and zones

Severe thunderstorms produced strong winds and hail over portions of El Paso and Kiowa counties during the afternoon and evening of the 17th. Winds gusts around 60 mph were measured near Fountain, while hail the size of quarters were observed near Monument, Haswell and the Air Force Academy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced strong winds and hail over portions of El Paso and Kiowa counties during the afternoon and evening of the 17th.

Winds gusts around 60 mph were measured near Fountain, while hail the size of quarters were observed near Monument, Haswell and the Air Force Academy. Also, golf ball hail was noted near Manitou Springs and Colorado Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 17, 10:36 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 17, 10:36 AM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1136 AM MDT Fri Aug 17 2018

.SHORT TERM...(Today and tonight)
Issued at 437 AM MDT Fri Aug 17 2018

Upper ridge remains in place over the area today/tonight, with short
wave energy cresting the ridge and dropping southeastward across CO
late in the day. Given slightly better upper support, should see a
modest expansion of tsra coverage over the mountains today, with
most models suggesting a few clusters of stronger storms migrating
eastward through the I-25 late afternoon/early evening. Best forcing
then shifts south during the late evening/overnight, with only
isolated weakening convection on the plains after midnight. SWODY1
has marginal risk of severe storms along and east of I-25 today,
though with 0-6km shear values running only around 30 kts, expect
mainly brief/low end severe storms, with best chance along I-25 as
mountain convection encounters axis of higher instability just east
of the higher terrain. Still a risk of some spotty pockets of heavy
rain, as steering currents remain rather light, with last few runs
of the HRRR pointing toward Pueblo/Fremont counties having a higher
potential for storm mergers leading to increased rainfall rates.
Given increased cloud cover/convection, max temps today should drift
downward a few degf from Thu readings.

.LONG TERM...(Saturday through Thursday)
Issued at 437 AM MDT Fri Aug 17 2018

Saturday...Active day with strong to severe thunderstorms expected.
The long-term forecast period begins with a steep ridge over the
western US coast and northwest flow over Colorado. Models are in
excellent agreement on the timing of a fairly potent mid-level
shortwave trough advancing through Colorado Saturday
afternoon/evening. The exit region of an associated upper-level jet
will also spread over the state. At the surface, a lee trough will
develop during the afternoon, and southerly flow will maintain high
dew points ranging from the mid to upper 50s across the I-25
corridor to low 60s over the far eastern plains. Large scale forcing
in association with the shortwave and jet combined with low level
convergence/pressure falls near the lee trough and daytime heating
will allow scattered to widespread thunderstorms to develop over the
eastern mountains and spread east across much of the eastern
Colorado plains during the afternoon and evening. Strong
northwesterly mid-level flow over surface
southerlies/southeasterlies will yield 0-6 km shear around 40 knots.
High surface dew points will lead to MLCAPE values on the order of
1500 j/kg across the eastern mountains and plains, with pockets over
2000 j/kg possible. Given these conditions, thunderstorms will be
capable of producing large hail and damaging winds. An isolated
tornado is also possible. SPC maintains a marginal risk for severe
across the eastern mountains and all of the eastern plains. Won't be
surprised to see this upgraded. TPW ranging from 1" near the eastern
mountains to 1.5" over the far eastern plains will allow storms to
produce heavy rainfall as well, so flash flooding will be a threat,
especially over burn scars and urban areas. However, storm motion
will be quick enough to help dampen the threat slightly. Storms
should be along/east of the CO/KS border by midnight. High
temperatures will be in the mid to upper 80s across the plains, and
around 80 in Colorado Springs and the high valleys.

Sunday and Monday...Expect pleasant weather for most areas during
this period. Models agree on height rises behind the Sunday
shortwave with unidirectional north/northwest from the surface into
th upper troposphere. This pattern will help scour moisture out of
the region, and squash convective chances during this period. Only
isolated afternoon thunderstorms are expected over the high terrain
each day. Temperatures will be cooler, with highs in the low to mid
80s across the plains and high valleys, and mid 70s in Colorado
Springs. Surface winds will likely become breezy during the
afternoon into the early evening on Sunday across most of the plains
and Monday across the far eastern plains as low pressure deepens
well to the northeast of the state.

Tuesday through Thursday...High pressure re-establishes itself over
the southwest US, centered over AZ/NM, with mid-level northwest flow
reigning over Colorado. Surface flow becomes southerly/southeasterly
again, increasing moisture across the region. Periodic disturbances
in the northwest flow will lead to afternoon/evening thunderstorm
chances each day. Wednesday looks to be the most active day and most
likely to have convection spread across the plains as a fairly
potent shortwave moves across the state. With models currently
indicating near 60 surface dew points and 0-6 km shear of around 30
knots, strong storms will be possible. Temperatures during this
period will rise into the upper 80s to low 90s across the plains,
low to mid 80s in Colorado Springs, and low 80s in the high
valleys.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM MDT Fri Aug 17 2018

A weak upper level disturbance will combine with ample moisture to
trigger another round of afternoon and evening thunderstorms
across the flight area. The first storms of the day are developing
over the mountains now. Storm development over the mountains will
continue through the early afternoon hours before spreading onto
the plains during the mid to late afternoon hours. Thunderstorm
activity will continue across the plains through the evening
hours.

KCOS, KPUB and KALS will all see thunderstorms at or near the
terminals from the midafternoon through early evening hours.
Primary storm hazards will include lightning, wind gusts to around
50 mph, locally heavy rain, and pea to quarter size hail.  Low
clouds will be possible again tonight at the KCOS and KPUB
terminals depending on how convective outflow evolves this
evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...LINE
AVIATION...LW
Hazardous weather outlook, Aug 17, 10:55 AM MST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1155 AM MDT Fri Aug 17 2018

COZ058>089-093>099-181800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1155 AM MDT Fri Aug 17 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms that are developing over the mountains will
increase and spread eastward early this afternoon. Storms will
spread onto the I-25 corridor during the mid to late afternoon
hours before continuing east across the rest of the plains through
the evening hours.

A few storms along and east of the I-25 corridor may become
severe today, producing hail to the size of quarters and wind
gusts to 60 mph. Otherwise, the primary concerns with storms today
will be lightning, wind gusts to 50 mph, locally heavy rain, and
small hail. Additionally, storms that move across burn scars will
have the potential to produce flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered strong to severe thunderstorms are expected across the
eastern mountains and plains Saturday afternoon and evening.
Possible storm hazards will include large hail, winds in excess
of 60 mph, heavy rain, and lightning. Additionally, storms that
track over burn scars will have the potential to produce flash
flooding. Storm chances will decrease Sunday and Monday, before
increasing again for the rest of the week. Primary storm threats
during the week will be lightning, locally heavy rain, wind gusts
to 50 mph, small hail, and burn scar flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this afternoon and evening across much of the area.

50/50

In the hours before

Special weather statement, Aug 17, 12:41 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
141 PM MDT FRI AUG 17 2018

COZ079-080-086-087-172030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountains above 10000 Ft CO-
141 PM MDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...EAST
CENTRAL CUSTER AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 230 PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Greenhorn Mountain, or 26 miles southwest of Pueblo,
moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rye, San Isabel, Beulah and Colorado City.

LAT...LON 3800 10512 3814 10498 3799 10467 3779 10489
TIME...MOT...LOC 1941Z 310DEG 9KT 3803 10499

PGW
Special weather statement, Aug 17, 1:46 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
246 PM MDT FRI AUG 17 2018

COZ079-086-087-172130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
246 PM MDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES UNTIL 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Greenhorn Mountain, or 24 miles southwest of
Pueblo, moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3786 10488 3801 10499 3820 10471 3796 10454
TIME...MOT...LOC 2046Z 239DEG 9KT 3798 10486

PGW

The radar

The Denver radar (KFTG), 87 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
August 17, 1:51 PM MST to 1:56 PM MST
Where
El Paso County, 2.33 mi SSW of Monument
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -104.900

Hail, El Paso

When
August 17, 2:10 PM MST to 2:15 PM MST
Where
El Paso County, 2.69 mi E of Manitou Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
38.860, -104.870

Hail, El Paso

When
August 17, 2:18 PM MST to 2:23 PM MST
Where
El Paso County, 3.62 mi SSE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.850

Hail, El Paso

When
August 17, 2:19 PM MST to 2:24 PM MST
Where
El Paso County, 0.54 mi E of Manitou Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.860, -104.910

Hail, El Paso

When
August 17, 2:21 PM MST to 2:26 PM MST
Where
El Paso County, 0.54 mi E of Manitou Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.860, -104.910

Hail, El Paso

When
August 17, 2:22 PM MST to 2:27 PM MST
Where
El Paso County, 2.26 mi WSW of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.820, -104.860

Hail, El Paso

When
August 17, 2:22 PM MST
Where
El Paso County, 1.08 mi W of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.830, -104.840

Hail, El Paso

When
August 17, 2:23 PM MST
Where
El Paso County, 4.73 mi NE of Manitou Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.910, -104.860

Hail, El Paso

When
August 17, 2:24 PM MST to 2:29 PM MST
Where
El Paso County, 3.3 mi ENE of Manitou Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.870, -104.860

Hail, El Paso

When
August 17, 2:50 PM MST to 2:55 PM MST
Where
El Paso County, 2.99 mi SE of Colorado Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.800, -104.780

Thunderstorm Wind, El Paso

When
August 17, 2:57 PM MST
Where
El Paso County, 3.24 mi W of Fountain
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.680, -104.760

Hail, Kiowa

When
August 17, 6:04 PM MST to 6:09 PM MST
Where
Kiowa County, 3.04 mi ENE of Haswell
Measured
1 in hail
Reported by
Public
Coordinates
38.470, -103.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778891, 778892, 778893, 778894, 778895, 778896, 778897, 778898, 778899, 778900, 778902, 778901.